Many people rely on Unisom or melatonin to help them get a good night’s sleep – but which is right for you? This guide compares the two popular sleep aids to help you decide between Unisom and melatonin.
Discover Kindroot Snooze: Melatonin + Ashwagandha Lozenges for Sleep
- Quick comparison
- How they work
- Other ingredients
- Side effects
- Which works best?
Unisom VS Melatonin: Quick Comparison
SleepTabs: Doxylamine succinate (antihistamine)
SleepGels: Diphenhydramine HCL (antihistamine)
Potential Side Effects
Anxiety, nervousness or excitement
Drowsiness (daytime sleepiness)
Non-addictive, but can build tolerance to antihistamines
Nausea, cramps and diarrhea
Drowsiness (daytime sleepiness)
Non-addictive and cannot build tolerance
How they work
Unisom and melatonin can both help you get to sleep, but they work via distinctly different mechanisms.
Melatonin is its own active ingredient. It’s a hormone naturally produced by the pineal gland that regulates the sleep-wake cycle. Melatonin supplements are typically made from synthetic melatonin, which mimics the body’s natural response to darkness to help you sleep.
Learn more in our guide to melatonin, including uses, side effects, safety & FAQs
“Melatonin is a messenger hormone made by the pineal gland whose job it is to keep the body awake or sleeping. It also determines when other hormones get released,” says Dr. Benjamin Gibson, PharmD, PAHM, author, and international podcast host.
Further Reading: The best melatonin supplements, according to doctors
Melatonin offers a host of other benefits, including immune support, antioxidant properties and anti-anxiety characteristics. Some melatonin supplements include additional sleep aids such as ashwagandha, which promotes calmness that helps you relax and stay asleep.
Read: How melatonin boosts immunity, according to experts
Unisom makes a range of products, but for our purposes, we’re going to focus on SleepTabs and SleepGels. The active ingredient in Unisom SleepTabs is doxylamine succinate, while the active ingredient in SleepGels is diphenhydramine HCL. Both are antihistamines.
In-Depth: Best over-the-counter sleep aids, according to doctors
“Unisom is an over-the-counter sleep aid that contains doxylamine succinate, an antihistamine that causes drowsiness and helps people who struggle with insomnia to fall asleep more easily,” says Dr. Kellie Middleton, MD/MPH, an orthopaedic surgeon in Atlanta.
Antihistamines work by crossing the blood-brain barrier to decrease histamine levels, inducing non-REM sleep.
“Doxylamine binds to H1 cells. This reduces vestibular stimulation. It is considered an anticholinergic,” says Dr. Gibson.
Melatonin supplements come in many forms – lozenges, gummies, pills and more – and ingredients depend on the supplement type and maker. The active ingredient is always melatonin, though some supplements feature additional ingredients such as ashwagandha.
In-Depth: Does melatonin help with anxiety? See what doctors say
It’s important to read the labels before choosing a melatonin supplement, especially if you have dietary considerations. Some supplements – such as Kindroot Snooze melatonin lozenges – have 2 grams of sugar and are made with organic, vegan, gluten-free ingredients. Others, such as some melatonin gummies and chocolates, may be high in sugar and calories.
Kindroot Snooze ingredients
- Melatonin (3mg)
- Ashwagandha (2mg)
- Organic rice syrup
- Malic acid
- Natural flavors
Kindroot Snooze: Lozenges for Sweet Dreams
Note that the FDA considers melatonin a dietary supplement, so it’s not as strictly regulated as medicine. Quality and dosage consistency varies between brands. That doesn’t mean melatonin isn’t a good option, only that you should choose a reputable brand known for high-quality melatonin with reliable doses.
Can you take melatonin for jet lag? Find out
The active ingredient in Unisom SleepGels is diphenhydramine.
- Blue 1
- Polyethylene glycol
- Polyvinyl acetate
- Propylene glycol
- Titanium dioxide
The active ingredient in Unisom SleepTabs is doxylamine succinate.
- Anhydrous dibasic calcium phosphate
- Dibasic calcium phosphate dihydrate
- FD&C blue no. 1 aluminum lake
- Magnesium stearate
- Microcrystalline cellulose
- Sodium starch glycolate
Free Sleep Tracker: Track your sleep patterns & how they influence your day
Both Unisom SleepGels and SleepTabs contain Blue No. 1, a common food, drug and cosmetic dye that could cause hypersensitivity reactions in rare cases.
Melatonin side effects are rare and include:
- Drowsiness (daytime sleepiness)
Unisom SleepGels and SleepTabs are antihistamines. Potential antihistamine side effects include:
- Dry mouth
- Anxiety, nervousness or excitement
- Blurred vision
- Drowsiness (daytime sleepiness)
- Allergic reactions
Does melatonin make you smarter? Here's what doctors say
Ensure any sleep aid you’re considering won’t interact with other medications you’re taking. For example, Dr. Gibson says that doxylamine reduces the effects of acetylcholinesterase inhibitors, which are commonly prescribed for Alzheimer’s disease, dementia and Parkinson’s disease. Alcohol can intensify the effects of both Unisom and melatonin.
“Unisom can cause side effects such as dry mouth, blurred vision, dizziness, nausea, constipation, headaches and daytime sleepiness in some users,” says Dr. Middleton. “Melatonin has not been found to have significant side effects, but it may cause headaches, stomach cramps and dizziness in some individuals. Both should be used with caution in pregnant or nursing people, as safety has not been established. People taking other medications should also speak to their doctor before using either product.”
Melatonin VS Unisom: Which works best?
The following compares melatonin versus Unisom based on safety, speed, longevity and strength.
Both Unisom and melatonin are safe when used as directed. Neither are addictive, so you don’t to worry about developing dependencies.
“Both products are generally considered to be safe when used as directed,” says Dr. Middleton. “For long-term use, melatonin is generally preferred due to its natural origins and fewer potential side effects.”
The best melatonin supplements, according to doctors
Always consult your doctor before taking a new sleep aid.
Both Unisom and melatonin begin working in about 30 minutes.
Various reports state that melatonin lasts, on average, about four to five hours. Unisom lasts around six hours.
Strength is relative, since the more you take, the stronger the effect. What really matters is if you can achieve the desired effect at the recommended dosage. What works best for one person might differ from another.
For most people, 3mg of melatonin is all that’s needed to help them drift off to sleep. Unisom’s recommended dosages work for most people as well.
“Unisom is generally considered the stronger of the two products, while melatonin is usually seen as a gentler option for occasional sleeplessness,” says Dr. Middleton.
Can you take melatonin and Unisom together?
According to the Drugs.com interaction checker, taking melatonin with diphenhydramine or doxylamine may increase side effects such as dizziness, confusion and drowsiness, and could potentially impair judgment and motor control.
Though melatonin and Unisom work on different receptors, some doctors do not recommend taking them together.
“It is not recommended that melatonin and Unisom be taken together due to the potential for additive side effects,” says Dr. Middleton. “People should always consult with their doctor before taking any over-the-counter medications in combination with prescription drugs or supplements.”
Should you take melatonin or Unisom?
Consider any potential side effects or interactions with other medicines before deciding whether to take Unisom or melatonin. Then, evaluate your unique situation.
“I believe it depends on the individual’s needs and situation. Melatonin is a natural product and maybe the gentler choice for occasional sleeplessness, while Unisom can provide more immediate relief for more severe cases of insomnia,” says Dr. Middleton. “If a person has been struggling with their sleep for an extended period of time, they should consult with their doctor to determine the best course of action. It’s important to remember that sleep aids should only be used as needed and not taken on a regular basis. With the proper precautions in place, melatonin or Unisom can help people get the rest they need.”
Discover Kindroot Snooze: Lavender Vanilla Lozenges Made with 3mg Melatonin & Organic Ashwagandha to Promote Sleep & Calmness
Disclaimer: The information stated in this article is for educational purposes only. The information stated is not intended to treat, diagnose or cure any disease, condition, or other physical or mental ailment of the human body. The desire to make any changes to one's dietary habits or supplementation should be consulted and discussed with a licensed medical professional.